Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 34, NWS Honolulu, HI

February 27, 2007Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 27, 2007, 9:05 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2007, 9:05 AM HST (19:05 UTC)
Expired
Feb 27, 2007, 12:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Whole counties

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 271906
FFWHFO
HIC009-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
905 AM HST TUE FEB 27 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL NOON HST

* AT 857 AM HST...RADAR SHOWED HEAVY RAIN OVER EAST MAUI FROM HANA 
  TO KIPAHULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY AND IS 
  EXPECTED TO PERSIST FOR SEVERAL HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAHIKU...KEANAE...HANA...HAMOA AND KAUPO.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2057 15628 2062 15597 2080 15597 2091 15619

$$
KODAMA
2 follow-up statements
000
WGHW70 PHFO 272037
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1026 AM HST TUE FEB 27 2007

HIC009-272200-
MAUI IN MAUI COUNTY-
1026 AM HST TUE FEB 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL NOON HST...

RADAR DATA CONTINUE TO SHOW HEAVY RAINS OVER EAST MAUI WITH THE MOST 
INTENSE AREA OVER NAHIKU AND THE UPPER SLOPES OF KIPAHULU GULCH. 
RADAR RAIN ESTIMATES INDICATED RATES IN EXCESS OF 3 INCHES PER HOUR 
OVER SEVERAL BASINS. THE USGS STREAM GAGE AT OHEO GULCH INDICATED 
WATER LEVELS ABOVE 7 FEET AND SPOTTERS REPORTED ELEVATED LEVELS AT 
OTHER STREAMS OVER EAST MAUI.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAHIKU...
KEANAE...HANA...HAMOA...KIPAHULU AND KAUPO.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND NOON HST IF FLASH
FLOODING PERSISTS.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

LAT...LON 2057 15628 2062 15597 2080 15597 2091 15619

$$
KODAMA
000
WGHW70 PHFO 272142
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1142 AM HST TUE FEB 27 2007

HIC009-272152-
MAUI IN MAUI COUNTY-
1142 AM HST TUE FEB 27 2007

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2057 15628 2062 15597 2080 15597 2091 15619

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 4:00 AM HST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 27, 4:00 AM HST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST TUE FEB 27 2007

.SYNOPSIS...EXPECT TRADE WIND WEATHER THE NEXT SEVERAL DAYS...THANKS
TO A HIGH PRESSURE RIDGE NORTH OF HAWAII. SKIES WILL BE CLEAR TO
PARTLY CLOUDY...WITH SCATTERED SHOWERS OVER WINDWARD AND MAUKA
AREAS...AND ISOLATED SHOWERS OVER SOME LEEWARD LOCATIONS.

&&

.DISCUSSION...HARD TO TELL FROM SATELLITE IMAGERY WHAT IS GOING ON
UPSTREAM OF THE ISLANDS...THANKS TO HIGH CLOUDS MOVING OVERHEAD.
THIN SPOTS AND PUKAS IN THE HIGH CLOUDS SUGGEST THAT THERE IS AN
AREA OF BROKEN LOW CLOUDS TO THE EAST. ALSO...NEXRAD SHOWS A GOOD
NUMBER OF SMALL SHOWERS PASSING BY IN THE TRADES. THE FORECAST HAS
THEREFORE BEEN NUDGED TOWARDS A SLIGHTLY CLOUDIER AND WETTER DAY
TODAY...ESPECIALLY OVER WINDWARD AND MAUKA SECTIONS. SOME OF THE
HIGH CLOUDS ARE DOWN TO AROUND 13 THOUSAND FEET...RESULTING IN AN
ICY AND FOGGY NIGHT ON TOP OF MAUNA KEA AND MAUNA LOA.

A 1036 MB SURFACE HIGH IS CENTERED FAR TO THE NORTH NEAR 43N...AND
AN ASSOCIATED RIDGE IS LOCATED UP AROUND 30N. THE HIGH WILL MOVE TO
THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS TAKING UP A POSITION FAR
NORTHEAST OF THE STATE. THE RIDGE...ON THE OTHER HAND...WILL REMAIN
IN PLACE THROUGH THURSDAY. THIS WILL KEEP OUR TRADE WINDS NEAR
CURRENT SPEEDS.

MODELS KEEP A NORTHEAST/SOUTHWEST ORIENTED UPPER LEVEL TROUGH IN
VICINITY OF THE BIG ISLAND THE NEXT FEW DAYS. COLD TEMPERATURES
ACCOMPANYING THE TROUGH MAY ENHANCE SHOWERS RIDING IN ON THE TRADES.
AS USUAL...SHOWERS WILL FAVOR WINDWARD AND MAUKA SECTIONS WITH SOME
SNEAKING OVER THE SMALLER ISLAND MOUNTAINS TO LEE LOCALES. DEEPER
CONVECTION CAN ALSO BE EXPECTED OVER THE BIG ISLAND SLOPES WHERE THE
COMBINATION OF THE TROUGH ALOFT AND DAYTIME HEATING MAY SET OFF
SOME LOCALLY HEAVY SHOWERS AND PERHAPS A THUNDERSTORM OR TWO THIS
AFTERNOON. BY FRIDAY...THE SURFACE RIDGE IS FORECAST TO MOVE CLOSER
TO THE STATE RESULTING IN LIGHTER TRADE WINDS.

&&

.MARINE...
THE WAVE WATCH MODEL SAYS THAT SURF WILL BE BELOW NORMAL ALONG NORTH
AND WEST FACING SHORES THIS WEEK. A BELOW ADVISORY LEVEL NORTHWEST
SWELL OF AROUND 6 FEET IS EXPECTED SATURDAY NIGHT AND SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:21 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.